Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

July 17, 2021Monroe County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 17, 2021, 1:02 PM CDT for Monroe County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 1:02 PM CDT (18:02 UTC)
Expired
Jul 17, 2021, 1:45 PM CDT
In force
43 min
Issued by
NWS Mobile, AL

County Monroe County, AL

The radar

The Mobile radar (KMOB), 140 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS84 KMOB 171802
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
102 PM CDT Sat Jul 17 2021
 
ALZ055-171845-
Monroe AL-
102 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE COUNTY UNTIL 145 PM CDT...

At 102 PM CDT, the strong thunderstorm was located 10 miles northwest
of Monroeville, moving northeast at 10 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Monroe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3161 8715 3155 8749 3165 8755 3183 8739
      3183 8734
TIME...MOT...LOC 1802Z 240DEG 11KT 3162 8746 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:44 AM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 6:44 AM CDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
644 AM CDT Sat Jul 17 2021

.UPDATE...See the latest aviation discussion below.

&&

.AVIATION...
12Z issuance...VFR is prevalent across most of the area early this
morning with the exception of some very localized IFR to LIFR
ceilings across portions of southeast MS and far southwest AL,
including near KMOB. Patchy fog has also developed over a few
interior areas this morning. Expect VFR to prevail through the
period, except for localized MVFR to IFR conditions in and near
the vicinity of numerous SHRA and TSRA that will develop across
the area through the day. Torrential downpours, frequent lightning,
and brief gusty winds will accompany the stronger storms that
develop. The greatest coverage will be near the coast this morning,
before spreading farther inland into the afternoon. /21

&&

.PREV DISCUSSION... /issued 459 AM CDT Sat Jul 17 2021/

NEAR TERM UPDATE /Now Through Sunday/...The wet and unsettled
weather pattern will continue across the forecast area through the
weekend. A mid level trough will slowly move into Mississippi and
western and northern portions of Alabama today while a light
southerly surface flow continues along the western periphery of a
weak ridge of high pressure extending from the western Atlantic to
near the eastern and southeastern U.S. coast. A deeply moist airmass
will remain entrenched across much of our forecast area today with
precipitable water values expected to range between 1.8 and 2.2
inches across the majority of the region. Showers and thunderstorms
are expected to initially increase in coverage across southern
portions of southwest AL into parts of the western FL panhandle, as
well as across portions of southeast MS during the morning hours
before convective coverage becomes more numerous to widespread in
nature across much of southeast MS and southwest AL during the
afternoon within the deepest moisture along and ahead of the mid
level trough axis. POPs will range between 70-80% across most
locations roughly along and northwest of the I-65 corridor by this
afternoon, where we will highlight a mention of locally heavy
rainfall in the forecast. Slow storm motions, cell mergers, and the
high PWAT airmass will all favor torrential downpours with high
rainfall rates in excess of 2-3"/hr again this afternoon, and there
will be potential for localized flash flooding of urban and low
lying areas and along small creeks and streams again today. Frequent
lightning and brief strong and gusty winds will also be possible
with the stronger storm cells. Scattered showers and storms will
linger into the early to mid evening hours, especially over interior
portions of southeast MS and southwest AL before gradual dissipation
is expected with loss of daytime heating after sunset. Patchy fog
may develop again late tonight over interior areas.

More wet and stormy weather can be expected across the region on
Sunday as the mid level trough axis will continue to extend
southward across our forecast area through Sunday afternoon. Copious
amounts of moisture will remain in place over the region with
precipitable water values remaining elevated between 1.9 and 2.2
inches. Another round of numerous to widespread showers and storms
is anticipated, especially going into the late morning and
afternoon. The pattern favors additional heavy rainfall with
potential for localized flash flooding. POPs will remain high
between 60-80% across much of the region. Temperatures were trended
closer to the slightly cooler MOS guidance numbers this weekend
considering the amount of cloud cover and the high precipitation
coverage. /21

SHORT TERM /Sunday night Through Monday night/...Well there is
only so many ways to say it's going to stay wet, wet, and more
wet through the short and extended term periods. Weak ridging
aloft over our region breaks down as a shortwave trough over the
Midwest pivots further into the Ohio River Valley and than slowly
moves east through the rest of the short term. As the shortwave
trough moves east, ridging aloft begins to build and amplify over
much of the western CONUS. Our local area will remain on the far
south-southwestern periphery of the trough axis leaving our region
with a generally zonal flow aloft. Additionally, a series of
embedded impulses is expected to move through the flow aloft
through Monday night helping to provide additional forcing. At the
surface, ridging maintains its hold over the western Atlantic and
eastern Gulf. As a result, our area remains along the far western
periphery of the low-level ridge which maintains onshore flow
through the period. Given this pattern, ample moisture will
continue ushering into the area with PWATs ranging from 2.0-2.2
inches through Monday night.

Given the influence of the aforementioned trough and ample
moisture present, showers and storms are expected through the
period with coverage still following a generally diurnal
convective pattern with the highest PoPs on Monday during the
afternoon and early evening hours. On Sunday night, chance PoPs
are expected with showers and storms ramping up quickly on Monday
morning. On Monday, widespread showers and storms are expected
across the region. Going into Monday night, PoP chances remain
likely for much of the inland areas with the greater coverage
moving south towards the coast and offshore through the overnight
hours. The main concern through the period continues to be
flooding potential given that soil conditions remain saturated
from the wet pattern we have been in locally, with flow aloft
remaining overall weak. Any storm that develops will have the
capability of producing large amounts of rainfall in a short time
period given ample moisture and slow storm motions. Severe weather
chances still remains limited through the period; however; some of
the stronger storms could produce locally strong wind gusts due to
precip loading. Lastly, temps each night remain in the low to mid
70s inland and upper 70s along the coast and area beaches. High
temps on Monday will struggle to get into the upper 80s over most
areas due to rain and cloud coverage across the area. JEH/88

EXTENDED TERM /Tuesday Through Friday/...An anomalously wet
pattern will remain in place for much of the extended forecast
period. Latest operational as well as both the GEFS and ENS
ensemble guidance suggests that the deep mid and upper level
trough over the eastern U.S. will remain in place. In fact, much
of the guidance cuts off an upper level low pressure over the
Tennessee Valley and slowly retrogrades it west through midweek.
Abundant deep layer moisture should remain entrenched across the
northern Gulf Coast with latest ensemble guidance supporting above
normal probabilities of PWATs in excess of 2 inches for both next
Tuesday and Wednesday. This very moist airmass combined with
anomalously low mid level heights and building instability each
day will support high pops for the first half of the extended
forecast period.

Numerous to widespread showers and thunderstorms are expected
Tuesday through Wednesday. There will be a diurnal trend to the
greatest precipitation placement, with the greatest coverage
overnight into the morning hours over the marine areas and near the
coast. The greatest storm coverage will shift inland by late morning
and through the afternoon each day. Considering the fact that there
will be abundant moisture and weak atmospheric winds, storms should
be slow moving and capable of producing very heavy rainfall rates.
Very saturated conditions along with the potential for several
inches of rain across the northern Gulf Coast will bring an enhanced
threat for flash flooding, at least in localized areas and
potentially across a larger portion of the region. This flood
potential will need to be closely monitored by later shifts as
confidence increases regarding any corridors for heavier rainfall.
The abundant cloud cover and enhanced rain chances will help to keep
high temperatures below normal and low temperatures above normal,
with high humidity levels.

The cut off low should continue to retrograde west into the Southern
Plains by Thursday with upper troughing remaining in place along the
East Coast. This should allow for rising mid and upper level heights
over our region and somewhat less convective coverage as compared to
earlier in the week. Even so, with persistent deep moisture
remaining in place and the return of the diurnal sea and land
breezes, showers and thunderstorms will still be likely over the
marine areas and near the coast during the overnight and morning
hours, shifting inland and enhanced by convective outflows by
afternoon. This pattern should persist through the end of next week.
High temperatures should be a few degrees warmer for the end of the
week as convective coverage stays a bit lower. Overnight lows will
remain very warm with humid conditions continuing into next weekend.
/JLH

MARINE...A light to occasionally moderate mainly southeasterly to
southerly flow will persist through Sunday. Winds will become more
southwesterly to westerly during the early to middle part of next
week. Showers and storms will develop each day, with coverage
increasing going into early next week. Some of the stronger storms
will be capable of producing gusty winds with locally higher
winds/seas, frequent lightning, and torrential downpours. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 17, 11:18 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
1118 AM CDT Sat Jul 17 2021

ALZ052-053-055-059-261>266-FLZ201-202-MSZ076-079-171700-
Clarke AL-Monroe AL-Mobile Inland AL-Mobile Coastal AL-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-Escambia AL-
Washington AL-Mobile Central AL-Escambia Inland FL-
Escambia Coastal FL-Greene MS-George MS-
1118 AM CDT Sat Jul 17 2021

...SLOW MOVING THUNDERSTORMS DEVELOPING AND WILL AFFECT THE
FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...MOBILE...BALDWIN...SOUTHERN WASHINGTON...
SOUTHEASTERN CLARKE...WESTERN ESCAMBIA...ESCAMBIA...GEORGE AND
SOUTHEASTERN GREENE COUNTIES UNTIL NOON CDT...

At 1114 AM CDT, radar indicated slow moving thunderstorms developing
across much of the area, especially around Satsuma in Mobile county
and in Baldwin county between Stapleton and Robertsdale. Movement to
the northeast at 5 mph.

Winds in excess of 30 mph will be possible with these storms and also
locally heavy rainfal.

Locations impacted include...
Midtown Mobile, Pensacola, Prichard, Brent, West Pensacola, Ensley,
Daphne, Tillmans Corner, Warrington, Fairhope, Saraland, Gonzalez,
Bay Minette, Atmore, Foley, Theodore, Chickasaw, Satsuma, Spanish
Fort and Goulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3047 8741 3047 8742 3044 8739 3032 8752
      3033 8780 3048 8793 3065 8793 3075 8804
      3074 8805 3034 8813 3039 8839 3074 8841
      3073 8878 3092 8883 3170 8753 3032 8718
TIME...MOT...LOC 1614Z 239DEG 6KT 3087 8808
Special weather statement, Jul 17, 11:47 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
1147 AM CDT Sat Jul 17 2021

ALZ261-171730-
Mobile Inland AL-
1147 AM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE COUNTY UNTIL 1230 PM CDT...

At 1147 AM CDT, the strong thunderstorm was located 10 miles
southeast of Leakesville, moving east at 10 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Citronelle and Gulfcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3098 8842 3111 8843 3111 8833 3114 8833
      3114 8822 3093 8819
TIME...MOT...LOC 1647Z 262DEG 7KT 3104 8843
Special weather statement, Jul 17, 11:55 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
1155 AM CDT Sat Jul 17 2021

ALZ052-053-261-262-171745-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
1155 AM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON
AND SOUTH CENTRAL CLARKE COUNTIES UNTIL 1245 PM CDT...

At 1154 AM CDT, the strong thunderstorm was located 4 miles northwest
of Calvert, or 11 miles northeast of Citronelle, moving east at 10
mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Mount Vernon, Calvert and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Increasing cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3103 8821 3119 8823 3140 8791 3111 8780
TIME...MOT...LOC 1654Z 250DEG 8KT 3119 8807
Special weather statement, Jul 17, 12:52 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
1252 PM CDT Sat Jul 17 2021

ALZ052-261-MSZ076-171830-
Washington AL-Mobile Inland AL-Greene MS-
1252 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN GREENE
COUNTIES UNTIL 130 PM CDT...

At 1252 PM CDT, the strong thunderstorm was located 8 miles north of
Lucedale, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Mobile, southwestern Washington and southeastern Greene Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3127 8842 3100 8823 3098 8842 3100 8843
      3100 8859 3106 8862
TIME...MOT...LOC 1752Z 239DEG 10KT 3104 8854
Special weather statement, Jul 17, 1:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
102 PM CDT Sat Jul 17 2021

ALZ055-171845-
Monroe AL-
102 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE COUNTY UNTIL 145 PM CDT...

At 102 PM CDT, the strong thunderstorm was located 10 miles northwest
of Monroeville, moving northeast at 10 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Monroe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3161 8715 3155 8749 3165 8755 3183 8739
      3183 8734
TIME...MOT...LOC 1802Z 240DEG 11KT 3162 8746

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:18 AM CDTSpecial Weather StatementMOBBaldwin, Mobile42 min
Jul 17, 11:55 AM CDTSpecial Weather StatementMOBWashington50 min
Jul 17, 12:09 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
Jul 17, 1:04 PM CDTSpecial Weather StatementMOBMonroe41 min
Jul 17, 1:35 PM CDTSpecial Weather StatementMOBEscambia, Monroe55 min
Jul 17, 1:51 PM CDTSpecial Weather StatementMOBChoctaw39 min
Jul 17, 2:29 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke3 hr
Jul 17, 3:14 PM CDTAreal Flood AdvisoryMOBChoctaw, Washington3 hr
Jul 17, 3:25 PM CDTSpecial Weather StatementMOBMobile65 min
Jul 17, 3:28 PM CDTSevere Thunderstorm WarningMOBMobile47 min
Jul 17, 4:47 PM CDTSpecial Weather StatementMOBCovington43 min
Jul 17, 11:47 AM CDTSpecial Weather StatementMOBGreene43 min
Jul 17, 12:52 PM CDTSpecial Weather StatementMOBGreene38 min
Jul 17, 2:38 PM CDTSpecial Weather StatementMOBWayne67 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.